Alert archive / Indiana / Tornado Warnings in 2006

Tornado Warning 51, NWS Indianapolis, IN

April 16, 20064 counties in Indiana

NWS Indianapolis, IN issued this tornado warning at Apr 16, 2006, 7:56 PM CDT for 4 counties in Indiana. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2006, 7:56 PM CDT (00:56 UTC)
Expired
Apr 16, 2006, 8:45 PM CDT
In force
49 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Daviess County, IN, Greene County, IN, Knox County, IN, Sullivan County, IN

The radar

The Evansville,IN radar (KVWX), 84 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 1:39 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2006-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 406 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2006-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
406 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1558 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KIND 170056
TORIND
INC027-055-083-153-170145-
/O.NEW.KIND.TO.W.0051.060417T0056Z-060417T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
756 PM CDT SUN APR 16 2006

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN DAVIESS COUNTY IN SOUTHWEST INDIANA
  SOUTHWESTERN GREENE COUNTY IN SOUTHWEST INDIANA
  NORTHEASTERN KNOX COUNTY IN SOUTHWEST INDIANA
  SOUTHEASTERN SULLIVAN COUNTY IN SOUTHWEST INDIANA

* UNTIL 845 PM CDT(945 PM EDT)

* AT 754 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  EDWARDSPORT...OR ABOUT 20 MILES NORTHEAST OF VINCENNES...MOVING
  EAST AT 35 MPH.

* THE TORNADO WILL BE NEAR...
  ELNORA AROUND 805 PM CDT...
  NEWBERRY AROUND 910 PM EDT...
  ODON AROUND 815 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY
EVENING(1000 PM EDT SUNDAY EVENING) FOR INDIANA.

LAT...LON 3897 8729 3878 8733 3871 8719 3867 8700
      3889 8688 3897 8685

$$

PUMA
2 follow-up statements
000 
WWUS53 KIND 170128
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
927 PM EDT SUN APR 16 2006

INC027-055-083-153-170145-
/O.CON.KIND.TO.W.0051.000000T0000Z-060417T0145Z/
DAVIESS-GREENE-KNOX-SULLIVAN-
827 PM CDT SUN APR 16 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR NORTHERN 
DAVIESS...NORTHEASTERN KNOX...SOUTHWESTERN GREENE AND SOUTHEASTERN 
SULLIVAN COUNTIES...

AT 924 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 9 MILES SOUTHEAST OF
ODON...OR ABOUT 23 MILES WEST OF BEDFORD...MOVING EAST AT 35 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SUNDAY EVENING 
FOR INDIANA.

LAT...LON 3897 8729 3878 8733 3871 8719 3867 8700
      3889 8688 3897 8685

$$

SP/AL
000 
WWUS53 KIND 170146
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
943 PM EDT SUN APR 16 2006

INC027-055-083-153-170153-
/O.EXP.KIND.TO.W.0051.000000T0000Z-060417T0145Z/
DAVIESS-GREENE-KNOX-SULLIVAN-
943 PM EDT SUN APR 16 2006

...THE TORNADO WARNING FOR NORTHERN DAVIESS...NORTHEASTERN KNOX...
SOUTHWESTERN GREENE AND SOUTHEASTERN SULLIVAN COUNTIES EXPIRES AT 945
PM EDT...

STORMS WILL BE SOUTH OF US 50 BY 1030 PM EDT.  HEAVY RAIN AND GUSTY 
WIND WILL ALSO BE POSSIBLE.  

THE TORNADO WATCH WILL EXPIRE AT 1000 PM EDT SUNDAY EVENING FOR 
INDIANA.

LAT...LON 3897 8729 3878 8733 3871 8719 3867 8700
      3889 8688 3897 8685

$$

SP/AL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this tornado warning went out at Apr 16, 1:19 PM CDT, 6 hours 37 minutes earlier.

Area forecast discussion, Apr 16, 1:19 PM CDT, 6 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
219 PM EDT SUN APR 16 2006

.SYNOPSIS...
SURFACE LOW PRESSURE AND UPPER LOW WERE LOCATED ACROSS IA AT 18Z.
WARM FRONT EXTENDED FROM SURFACE LOW INTO CENTRAL IN...NEAR
INDIANAPOLIS. PREVIOUS ELEVATED CONVECTION HAD DIMINISHED...BUT
RADAR MOSAIC SHOWED STORMS DEVELOPING QUICKLY ACROSS ILLINOIS.

&&

.DISCUSSION...
FORECAST FOCUS IS ON PRECIPITATION AND SEVERE WEATHER TONIGHT.

MODELS IN PRETTY GOOD AGREEMENT. WILL USE A BLEND.

WARM FRONT MAY LIFT A LITTLE NORTH THIS AFTERNOON...BUT WITH
SURFACE LOW EXPECTED TO PASS ACROSS SOUTWESTERN FORECAST AREA /FA/
DO NOT SEE FRONT GOING MUCH FARTHER NORTH. THIS WARM FRONT WILL SET
THE STAGE FOR POSSIBLE SEVERE STORMS INTO THIS EVENING. WELL NORTH
OF THE WARM FRONT EXPECT LARGE HAIL TO BE THE PRIMARY THREAT AS
CONVECTION WILL BE MORE ELEVATED. HEAVY RAIN ALSO A CONCERN HERE
AS WELL WITH GOOD MOISTURE TRANSPORT OVER THE FRONT. WILL
HIGHLIGHT HEAVY RAIN POSSIBILITY IN GRIDS/ZFP. SOUTH OF THE FRONT
WHERE CONVECTION BECOMES MORE SURFACE BASED DAMAGING WINDS ALSO
BECOME MORE PROBABLE. IN ADDITION...WITH SURFACE LOW
APPROACHING...TORNADO THREAT INCREASES ACROSS SOUTHWEST FA AND
NEAR THE WARM FRONT. SPC HAS PUT SOUTHWESTERN FA IN MODERATE RISK
WHICH LOOKS GOOD. FOR ENTIRE FA WILL HIGHLIGHT SEVERE THREAT IN
GRIDS/ZFP. WILL HIT POPS HARD AS MOST OF FA SHOULD GET MEASURABLE
PRECIPITATION. AS FAR AS TEMPERATURES...MOS GUIDANCE IS SIMILAR
AND LOOKS GOOD WITH SOME COLD ADVECTION BEGINNING LATER TONIGHT
AFTER SURFACE LOW PASSES.

ON MONDAY DRIER AIR WORKS IN FROM THE NORTHEAST. THIS WILL SCOUR
OUT THE CLOUDS AND ALLOW SUNSHINE. COLD ADVECTION WILL OCCUR
THOUGH AND SHOULD KEEP TEMPERATURES CLOSER TO SEASONAL LEVELS IN
THE 60S. MOS GUIDANCE RELFECTS THIS AND LOOKS GOOD.

DRY WEATHER THEN CONTINUES MONDAY NIGHT INTO MUCH OF TUESDAY NIGHT
AS HIGH PRESSURE TAKES OVER.

ANOTHER UPPER LOW MOVES INTO IA BY WEDNESDAY AFTERNOON. A SURFACE
FRONT WELL AHEAD OF THIS LOW WILL BRING ANOTHER ROUND OF RAIN TO
THE FA...POSSIBLY AS EARLY AS LATE TUE NIGHT. PREVIOUS GRIDS
REFLECTED THIS AND LOOK GOOD.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&

CS
Hazardous weather outlook, Apr 16, 3:07 PM CDT, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
407 PM EDT SUN APR 16 2006

INZ021-028>031-035>049-051>057-060>065-067>072-172015-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
307 PM CDT SUN APR 16 2006 /407 PM EDT SUN APR 16 2006/

...SEVERE WEATHER EXPECTED TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED:
DAMAGING WIND
LARGE HAIL
HEAVY RAINFALL

AREAS AFFECTED AND TIMING:
SEVERE THUNDERSTORMS ARE EXPECTED IN MOST OF CENTRAL INDIANA
TONIGHT.

DISCUSSION:
A WARM FRONT WAS FROM NEAR LAFAYETTE TO NEAR CINCINNATI.
THUNDERSTORMS IN ILLINOIS WILL INTERACT WITH THIS FRONTAL BOUNDARY
TO KEEP A CHANCE OF SEVERE WEATHER IN THROUGH LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
LOW LAND FLOODING MAY RETURN OVER THE NEXT FEW DAYS ALONG PORTIONS OF
THE WHITE...EAST FORK OF THE WHITE RIVER AND THE WABASH RIVER
BECAUSE OF LOCALLY HEAVY RAINFALL TONIGHT.

ON WEDNESDAY THERE IS A CHANCE FOR THUNDERSTORMS. THERE IS A
CHANCE THAT SOME OF THESE STORMS COULD BECOME SEVERE. STAY TUNED
TO NOAA ALL HAZARDS RADIO FOR FURTHER UPDATES AND TIMING OF THIS
EVENT.

.SPOTTER INFORMATION STATEMENT...

THE NATIONAL WEATHER SERVICE REQUESTS ALL SPOTTERS IN THE WATCH
AREA ACTIVATE AND REPORT ALL SEVERE WEATHER TO THIS OFFICE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

In the hours before

Local storm report, Apr 16, 7:00 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
800 PM EDT SUN APR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     HAIL             6 N BICKNELL            38.86N 87.31W
04/16/2006  E0.50 INCH       KNOX               IN   TRAINED SPOTTER

            MARBLE SIZE HAIL AT FREELANDVILLE

&&

PBG
Local storm report, Apr 16, 7:28 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
828 PM EDT SUN APR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     FUNNEL CLOUD     7 W ROCKVILLE           39.77N 87.36W
04/16/2006                   PARKE              IN   LAW ENFORCEMENT

            SHERIFF DEPUTY OBSERVING FUNNEL CLOUD BETWEEN MECCA AND
            MONTEZUMA

&&

PBG
Local storm report, Apr 16, 7:43 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
843 PM EDT SUN APR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     FUNNEL CLOUD     6 W ROCKVILLE           39.77N 87.34W
04/16/2006                   PARKE              IN   TRAINED SPOTTER

            FUNNEL CLOUD MOVING NE

&&

PBG
Local storm report, Apr 16, 7:44 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
844 PM EDT SUN APR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     FUNNEL CLOUD     MONTEZUMA               39.79N 87.37W
04/16/2006                   PARKE              IN   AMATEUR RADIO

&&

PBG
Local storm report, Apr 16, 7:51 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
851 PM EDT SUN APR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     TORNADO          4 W ROCKVILLE           39.77N 87.31W
04/16/2006                   PARKE              IN   PUBLIC

            PUBLIC RPT OF TORNADO BETWEEN MONTEZUMA AND ROCKVILLE

&&

PBG
Local storm report, Apr 16, 7:54 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
854 PM EDT SUN APR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     FLASH FLOOD      DELPHI                  40.58N 86.67W
04/16/2006                   CARROLL            IN   COUNTY OFFICIAL

            CARROL COUNTY EM RPTS WATER OVER ROADS IN DELPHI

&&

PBG

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:07 PM CDTTornado WarningINDSullivan38 min
Apr 16, 7:26 PM CDTSevere Thunderstorm WarningINDFountain, Warren35 min
Apr 16, 7:27 PM CDTTornado WarningINDKnox48 min
Apr 16, 7:38 PM CDTSevere Thunderstorm WarningINDClay, Parke, Vermillion, Vigo25 min
Apr 16, 7:41 PM CDTSevere Thunderstorm WarningINDGreene, Sullivan34 min
Apr 16, 8:37 PM CDTFlash Flood WarningINDDaviess, Knox, Martin, Sullivan4 hr

Nearby

Tornado Warnings in Indiana, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.